Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Diagosed ALS. Tetanus given. Muscle cramps, sore muscles, weakness, vocal cord spasms, weight loss. What tests can evaluate tetanus overdose?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12426 Questions
Question
a family member was recently dx with ALS. However just prior to the dx he was given 3 tetanus shots over a 3 month period . It appears he is displaying all the symptoms of tetanus muscle cramps, sore muslce and weakness, diffuculty swallowing, vocal cords spasms and weight loss. What kind of test or doctor would eval for this possilbe tetanus overdose
Posted Tue, 22 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Hello,
Thanks for posting your query.
Tetanus toxoid if given thrice over a period of three months should not produce the symptoms of overdose so late.
From your description, an overdose of vaccine seems unlikely.
Still for the confirmation of diagnosis, you can take an opinion of your neurologist who after a thorough examination will rule out the possibilities.
There is no specific test to diagnose the overdose. Clinical examination is the mainstay of diagnosis.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
 
Follow-up: Diagosed ALS. Tetanus given. Muscle cramps, sore muscles, weakness, vocal cord spasms, weight loss. What tests can evaluate tetanus overdose? 11 hours later
Thank you for your quick response. He immediately displayed the symptoms within days after the last vaccine. It just seem his symptoms are more relayed to tetanus then ALS.
 
 
Answered by Dr. Rakhi Tayal 19 minutes later
Hello.
Thanks for writing again.
If the symptoms appeared just after giving the third dose of tetanus toxoid then overdose is a likely possibility. Consulting a neurologist will be helpful for differentiating the diagnosis.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor